BMJ Qual Saf. 2012 Jul 12. [Epub ahead of print]
Adverse drug events caused by serious medication administration errors.
SourceDepartment of General Internal Medicine, Brigham & Women's Hospital, Boston, Massachusetts, USA.
OBJECTIVE:To determine how often serious or life-threatening medication administration errors with the potential to cause harm (potential adverse drug events) result in actual harm (adverse drug events (ADEs)) in the hospital setting.
DESIGN:Retrospective chart review of clinical events following observed medication administration errors.
BACKGROUND:Medication errors are common at the medication administration stage for inpatients. While many errors can cause harm, it is unclear exactly how often.
METHODS:In a previous study where 14 041 medication administrations were directly observed, 1271 medication administration errors were discovered, of which 133 had the potential to cause serious or life-threatening harm and were considered serious or life-threatening potential adverse drug events. As a follow-up, clinical reviewers conducted detailed chart review of serious or life-threatening potential ADEs to determine if they caused an ADE. Reviewers assessed severity of the ADE and attribution to the error.
RESULTS:Ten (7.5% (95% CI 6.98 to 8.01)) actual ADEs resulted from the 133 serious and life-threatening potential ADEs, of which 6 resulted in significant, three in serious, and one life threatening injury. Therefore 4 (3% (95% CI 2.12 to 3.6)) of serious or life threatening potential ADEs led to serious or life threatening ADEs. Half of the ADEs were caused by dosage or monitoring errors for anti-hypertensives.
CONCLUSIONS:Unintercepted potential ADEs at the medication administration stage can cause serious patient harm. At hospitals where 6 million doses are administered per year, about 4000 preventable ADEs would be attributable to medication administration errors annually.
- [PubMed - as supplied by publisher]